Articles

5-Fluorouracil-induced coronary vasospasm: case report and discussion

BJMO - volume 9, issue 5, september 2015

K. R. Meesschaert MD, D. Van Aken MD, P. Goetstouwers MD, D. Verhoeven MD, PhD, C. Langenaeken MD, M. Strijbos MD, PhD, Wim Demey MD

5-Fluorouracil is one of the most widely used chemotherapeutic agents. It has been included in the treatment of a number of solid tumours, including upper gastrointestinal, colorectal and breast cancer, for many years. It is the backbone of several chemotherapy regimens, particularly in the treatment of gastrointestinal tract adenocarcinomas. Unfortunately, cardiotoxicities may be expected to occur regularly. As 5-fluorouracil is widely used, cardiotoxicity due to 5-fluorouracil is a relatively common problem. The case of a 64-year old man with invasive intestinal adenocarcinoma, who developed chest pain during his first mFOLFOX cycle, is presented. We see in this case and in the literature that recurrence of cardiac toxicity is high, even with premedication. There is some evidence that replacing the fluoropyrimidine by raltitrexed is safe and efficacious for patients with 5-fluorouracil (cardiac) toxicity in the setting of colorectal cancer.

(BELG J MED ONCOL 2015;9(5):194–98)

Read more
X